FLACCID quadriplegia associated with hyperkalemia was described by Finch and Marchand1 in 1943 in two patients with renal insufficiency. Since then, a number of cases have been described in patients with renal insufficiency accompanied by oliguria, anuria, and "salt-losing" nephritis2-8; in Addison's disease4,5,9-12; and in patients with a peculiar familial disease accompanied by hyperkalemia (hyperkalemic familial periodic paralysis).3,4,13 In the case reported here the hyperkalemic state accompanied by irreversible flaccid muscular paralysis developed in a patient suffering from diabetic nephropathy who had been treated with spironolactone because of refractory edema.
This case is reported in order to call attention to the danger of spironolactone treatment in patients with chronic renal diseases, and because no similar case could be found in the literature.
Report of a Case
The patient, a 43-year-old man, was admitted on Feb 1, 1964. He had been suffering from juvenile diabetes mellitus since
HERMAN E, RADO J. Fatal Hyperkalemic Paralysis Associated With Spironalactone: Observation on a Patient With Severe Renal Disease and Refractory Edema. Arch Neurol. 1966;15(1):74–77. doi:10.1001/archneur.1966.00470130078008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: